Alert archive / Minnesota / Wind Advisories in 2022

Wind Advisory 13, NWS Duluth, MN

November 6, 20228 counties in Minnesota

NWS Duluth, MN issued this wind advisory at Nov 6, 2022, 2:30 AM CST for 8 counties in Minnesota. It took effect at Nov 6, 2022, 10:25 AM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2022, 2:30 AM CST (08:30 UTC)
In effect from
Nov 6, 2022, 10:25 AM CST
Expired
Nov 7, 2022, 8:00 AM CST
In force
22 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 40 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS73 KDLH 060830
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
230 AM CST Sun Nov 6 2022

MNZ025-033>038-062030-
/O.NEW.KDLH.WI.Y.0013.221106T1800Z-221107T0000Z/
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of Walker, Pine River, Brainerd, Hill City, 
Aitkin, Duluth, Pine City, and Hinckley
230 AM CST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North Cass, South Cass, Crow Wing, Northern Aitkin, 
  South Aitkin, Carlton and South St. Louis and Pine Counties. 
  This includes the Tribal Lands of the Fond du Lac Band and the 
  Mille Lacs Band, Hinckley, Lena Lake, Big Sandy Lake and, East 
  Lake areas.

* WHEN...From noon today to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may
  result. Travel may be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ020-021-062030-
/O.NEW.KDLH.WI.Y.0013.221106T2100Z-221107T1200Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
230 AM CST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST
MONDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern Lake and Southern Cook Counties. This 
  includes the Tribal Lands of the Grand Portage Reservation.

* WHEN...From 3 PM this afternoon to 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel may be difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
686 
WWUS73 KDLH 061625
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1025 AM CST Sun Nov 6 2022

MNZ025-033>038-070000-
/O.EXT.KDLH.WI.Y.0013.221106T1625Z-221107T0000Z/
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of Walker, Pine River, Brainerd, Hill City, 
Aitkin, Duluth, Pine City, and Hinckley
1025 AM CST Sun Nov 6 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...North Cass, South Cass, Crow Wing, Northern Aitkin, 
  South Aitkin, Carlton and South St. Louis and Pine Counties. 
  This includes the Tribal Lands of the Fond du Lac Band and the 
  Mille Lacs Band, Lena Lake, East Lake, Big Sandy Lake and, 
  Hinckley areas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ020-021-070430-
/O.CON.KDLH.WI.Y.0013.221106T2100Z-221107T1200Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
1025 AM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST MONDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern Lake and Southern Cook Counties. This 
  includes the Tribal Lands of the Grand Portage Reservation.

* WHEN...From 3 PM this afternoon to 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
613 
WWUS73 KDLH 062109
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
309 PM CST Sun Nov 6 2022

MNZ025-033>038-070000-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-221107T0000Z/
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of Walker, Pine River, Brainerd, Hill City, 
Aitkin, Duluth, Pine City, and Hinckley
309 PM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...North Cass, South Cass, Crow Wing, Northern Aitkin, 
  South Aitkin, Carlton and South St. Louis and Pine Counties. 
  This includes the Tribal Lands of the Fond du Lac Band and the 
  Mille Lacs Band, Lena Lake, East Lake, Big Sandy Lake and, 
  Hinckley areas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ020-021-070915-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-221107T1200Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
309 PM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southern Lake and Southern Cook Counties. This 
  includes the Tribal Lands of the Grand Portage Reservation.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
650 
WWUS73 KDLH 070010
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
610 PM CST Sun Nov 6 2022

MNZ025-033>038-070115-
/O.EXP.KDLH.WI.Y.0013.000000T0000Z-221107T0000Z/
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of Walker, Pine River, Brainerd, Hill City, 
Aitkin, Duluth, Pine City, and Hinckley
610 PM CST Sun Nov 6 2022

...WIND ADVISORY HAS EXPIRED...

The wind will gradually decrease tonight. Some localized gusts 
around 45 mph will remain possible for a couple more hours but
they will become less frequent with time.

$$

MNZ020-021-071200-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-221107T1200Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
610 PM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southern Lake and Southern Cook Counties. This 
  includes the Tribal Lands of the Grand Portage Reservation.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Melde
602 
WWUS73 KDLH 070916
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
316 AM CST Mon Nov 7 2022

MNZ020-021-071400-
/O.EXT.KDLH.WI.Y.0013.000000T0000Z-221107T1400Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
316 AM CST Mon Nov 7 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...West winds 15 to 20 mph with gusts up to 50 mph.

* WHERE...Southern Lake and Southern Cook Counties. This 
  includes the Tribal Lands of the Grand Portage Reservation.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Crosswinds along Minnesota Highway 61 will
  be particularly dangerous for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Huyck
503 
WWUS73 KDLH 071401
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
801 AM CST Mon Nov 7 2022

MNZ020-021-071515-
/O.EXP.KDLH.WI.Y.0013.000000T0000Z-221107T1400Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
801 AM CST Mon Nov 7 2022

...WIND ADVISORY HAS EXPIRED...

Wind gusts have decreased to 15 to 30 mph and will continue to
decrease this morning. Therefore the Wind Advisory was allowed to
expire.

$$

Huyck

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Nov 6, 12:48 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 6, 12:48 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1248 AM CDT Sun Nov 6 2022

.DISCUSSION...(This evening through Friday)
Issued at 323 PM CDT Sat Nov 5 2022

Summary...Busy pattern will bring rain/snow to area with strong
winds for Sunday. Wet pattern continues through the week with
several opportunities for rain and snow. Temperatures will cool
off Monday with a warm increase topping out Wednesday before
another cool down towards the end of the week.

A surface low pressure over central WI is bringing light
rain/drizzle to portions of NW WI. This area is expected to move
out overnight as another surface low pressure system moves
eastward along the southern Canada border. By Sunday morning an
associated cold from will split the CWA in half from north to
south. This will be the focus for the CWA's next chance of
precipitation. Temperatures are expected to be in the low 30s
Areas north of U.S. 2 will likely see mostly snow with a
rain/snow mix southward. Snow squalls have been in question for
Sunday afternoon. Model Snow Squall parameter does have an area
over the western portions of the CWA into the MN Arrowhead along
with good lapse rates for that region. However, the instability
and possible Fgen bands are limited to Koochiching county into the
MN Arrowhead. Have slight chance pops for that area due to the
uncertainty of snow squalls and CAM differences with possible
precipitation.

As the cold front quickly move eastward winds will switch from
the south to more west/southwesterly. Given the strong pressure
gradient associated with the low pressure, winds are expected to
gust in the 35 to 45 mph range. In addition, the westerly winds
will usher in dryer air. Therefore, A Fire Weather Watch as been
issued for portions of NW MN.

The winds will continue to be strong through Monday morning. High
pressure at the surface and aloft is expected to move by Monday
afternoon. This will relax the pressure gradient and winds will
decrease and switch to the north. The area will see a short break
from precipitation before another system works its way in Tuesday
afternoon. Given the timing of the system, it is expected to be
all rain with no chance of severe weather as instability is not
present.

The rain continues through the week as a strong upper level low
pressure system spits pieces of energy towards the CWA. As the
upper level system moves into the plains there is the potential
for a strong winter storm. Although, given the difference in model
data it is way too early to speculate will this system will do across
the northern plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1248 AM CDT Sun Nov 6 2022

Precipitation has ended at the terminals this evening as the first
of several low pressure systems has lifted into northeast Ontario.
Portions of the Arrowhead, including CKC, will likely see light
precip continue for another hour or two. Flight categories will
fluctuate between IFR and VFR early this morning as fast flow
aloft and pockets of instability are temporarily lowering
ceilings. Attention then shifts to the next system approaching
from the west. A warm front will lift northeastward into the area
between 09Z and 13Z. Ahead of the front rain and snow showers are
expected. There is also a small risk of freezing rain at INL if
surface temperatures remain below freezing when precip arrives.
The warm front will be followed quickly by the first of several
cold fronts. Winds will veer westerly with speeds and gusts
increasing. Snow showers may develop after 17Z at HIB and INL
which could briefly reduce visibility to 1SM or less. However,
there appears to be a relatively deep layer of dry air below the
cloud bases, so the snow may sublimate before reaching the ground.
Winds and gusts will decrease slightly this evening, but will
remain high until after 07.06Z.

&&

.MARINE...
Issued at 1002 PM CDT Sat Nov 5 2022

Several changes to headlines were made, although the forecast
remains on track for very strong winds on Sunday into Sunday
night. Winds have backed to west/southwest this evening and they
will remain that way into Monday morning before veering to
northwest on Monday. It will take waves some time to diminish
overnight along portions of the North Shore and along the South
Shore then gusts will climb back to above Small Craft Advisory
thresholds later tonight into early Sunday morning. We extended
most of the Small Craft Advisories until 10 AM Sunday then the
we went with a Gale Warning. Strong westerly winds still look
likely and portions of the South Shore may see a few storm force
gusts. The wind will start to diminish late Sunday night and
especially during the day Monday.

Looking way ahead, another strong storm will affect the region mid
to late week. The track of the storm has been changing model run
to model run but the storm itself is persistent. Another period of
strong easterly winds will occur with strong west/northwest
possible as it departs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  33  45  25  41 /  30  20   0   0
INL  18  40  24  38 /  40  30  20   0
BRD  31  43  23  39 /  40   0   0   0
HYR  33  48  22  42 /  60  40   0   0
ASX  35  50  27  44 /  50  40   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch this afternoon for MNZ033>038.

LS...Small Craft Advisory until 10 AM CST this morning for LSZ121-
     142>148-150.

     Gale Warning from 10 AM this morning to 6 AM CST Monday for
     LSZ121-140>148-150.

&&

DISCUSSION...KSE
AVIATION...Huyck
MARINE...Melde
Hazardous weather outlook, Nov 5, 4:19 PM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
419 PM CDT Sat Nov 5 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
419 PM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A mix of rain and snow is expected from this afternoon into the
evening. A better chance for snow is later tonight and into Sunday
morning. Total accumulations up to an inch are possible over the
higher terrain and interior portions of Cook County. A dusting to
no accumulations are expected elsewhere. Any accumulating
snowfall could create slippery stretches of roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very strong west winds are expected Sunday afternoon into late
Sunday night with gusts of 35 to 45 mph. These strong winds may
potentially lead to critical fire weather conditions on Sunday
afternoon for portions of north-central Minnesota and all of
east-central Minnesota. Check local burning restrictions and fire
danger before burning. Strong winds will linger over the
Minnesota Arrowhead and Bayfield Peninsula into early Monday
morning.

Snow showers may redevelop over portions of northern Minnesota
Sunday afternoon and evening, mainly along the International
Border. Visibility as low as one-quarter mile may be possible within
these snow showers.

More precipitation is expected mid week, with mixed precipitation
and thunderstorms possible. No severe storms or significant snow
accumulations are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

LSZ121-140>148-150-062130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
419 PM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong northeast winds are expected to shift to the southwest this
evening and remain elevated. A Small Craft Advisory is in effect
for all nearshore waters this afternoon and evening. Gusty
southwest winds and elevated wave heights are likely to continue
for much of the South Shore through tonight. Please refer to the
latest Marine Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest winds are expected to increase in strength through the
day Sunday. Gale force winds of 35 to 45 knots are expected for
much of western Lake Superior Sunday afternoon and evening.
Occasional storm-force gusts to 50 knots are possible along the
South Shore from Port Wing to Madeline Island and across the
Outer Apostle Islands. A Gale Warning will likely be needed.
Lingering waves from the northeast meeting strong southwest winds
may lead to chaotic seas Sunday morning.

Lingering stronger winds are expected along the North Shore into
Monday morning before winds and waves decrease through the day
Monday afternoon into Tuesday.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Nov 6, 2:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
228 AM CST Sun Nov 6 2022

MNZ025-026-033>038-061600-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton and South St. Louis-Pine-
Including the cities of Walker, Grand Rapids, Pine River,
Brainerd, Hill City, Aitkin, Duluth, Pine City, and Hinckley
228 AM CST Sun Nov 6 2022

...NEAR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR
PORTIONS OF NORTHEAST MINNESOTA...

Dry conditions and breezy winds will lead to near critical fire
weather conditions today. West winds of 20 to 30 mph with gusts
of 35 to 45 mph are forecast for this this afternoon. Minimum
relative humidity values of 30 to 35 percent are also expected.
Together, these conditions could lead to the rapid spread of
fires. Check burning restrictions and fire danger before burning.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

Levens

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 10:08 PM CDTGale WarningDLH35 hr

Nearby

Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.